Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS North Platte, NE

July 3, 2017Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2017, 4:32 PM MDT for Sheridan County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 4:32 PM MDT (22:32 UTC)
Expired
Jul 3, 2017, 5:00 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KLBF 032232
SVRLBF
NEC161-032300-
/O.NEW.KLBF.SV.W.0105.170703T2232Z-170703T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
432 PM MDT MON JUL 3 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sheridan County in the Panhandle of Nebraska...

* Until 500 PM MDT

* At 432 PM MDT, a severe thunderstorm was located near Antioch, or
  16 miles east of Alliance, moving southeast at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Snow Lake, Wickson Lake and Krause Lake. 

This includes the following highways...
 Highway 250 between mile markers 6 and 10.
 Highway 2 between mile markers 101 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4214 10271 4226 10260 4216 10237 4202 10253
TIME...MOT...LOC 2232Z 312DEG 13KT 4215 10256 

HAIL...1.00IN
WIND...<50MPH
 
$$

ET
2 follow-up statements
865 
WWUS53 KLBF 032246
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
446 PM MDT MON JUL 3 2017

NEC161-032300-
/O.CON.KLBF.SV.W.0105.000000T0000Z-170703T2300Z/
Sheridan NE-
446 PM MDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 446 PM MDT, a severe thunderstorm was located near Antioch, or 16
miles east of Alliance, moving southeast at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Snow Lake and Wickson Lake. 

This includes the following highways...
 Highway 250 between mile markers 6 and 8.
 Highway 2 between mile markers 102 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4213 10269 4222 10250 4221 10248 4220 10247
      4214 10240 4202 10253
TIME...MOT...LOC 2246Z 330DEG 10KT 4212 10256 

HAIL...1.00IN
WIND...<50MPH
 
$$

ET
732 
WWUS53 KLBF 032300
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
500 PM MDT MON JUL 3 2017

NEC161-032310-
/O.EXP.KLBF.SV.W.0105.000000T0000Z-170703T2300Z/
Sheridan NE-
500 PM MDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4213 10269 4222 10250 4221 10248 4220 10247
      4214 10240 4202 10253
TIME...MOT...LOC 2300Z 304DEG 18KT 4208 10249 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 2:25 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
325 PM CDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM CDT Mon Jul 3 2017

Weather highlights over the next 24 hours revolve around
thunderstorms chances with the main window for thunderstorms
falling between the rest of this afternoon and early morning
tomorrow. While thunderstorms are possible tomorrow afternoon from
southwest NEB into north central NEB, confidence is lower. The
lower confidence could be attributable to uncertainty regarding
the details of convection this afternoon-tonight and its influence
tomorrow, and tomorrow's overall lower areal coverage.

Latest water vapor imagery shows a mid-level ridge extending
roughly from the Southwest US to the Central Rockies into
Saskatchewan with an apparent shortwave trough downstream from
western SD into the Central High Plains. Meanwhile, latest visible
imagery shows enhanced cumulus growth over the last hour in a
corridor across northeast CO into the eastern NEB Panhandle. Of
which, convective initiation appears underway or should start
soon.

Current thinking is that we anticipate initially thunderstorms
developing then transitioning to organized multicells given a
modest shear environment with moderate instability as seen via
model soundings. Of which, effective shear and 0-6 km bulk shear
largely span around 20-30 kts. This evolution is supported with
latest CAMs and other guidance. Chances then continue overnight
with chances tapering off through the small hours into early
tomorrow morning.

As mentioned previously, there are slight chances for
thunderstorms tomorrow largely from southwest NEB to north
central. Confidence is lower compared to today with respect to
evolution in a weak shear environment in place and decent
instability.

.LONG TERM...(Tuesday night through Monday)
Issued at 313 PM CDT Mon Jul 3 2017

Tuesday night through Wednesday...The main forecast challenge this
period continues to be the chance for thunderstorms Tuesday
night. There is still some discrepancies in the models but the GFS
seems to have a better grasp on the timing and coverage of the
storms. There will be a weak frontal boundary draped across
central Nebraska, our eastern CWA. If storms were to initiate it
will be along this boundary late afternoon and they will continue
to move east through the evening hours. SPC has the entire CWA in
a marginal risk for severe weather, so any storms that due develop
have the potential to become severe, however this is expected to
be isolated at best and not looking for widespread development in
our CWA.

Wednesday and Beyond...A ridge will develop across the four
corners region bringing a warm dry airmass over the high plains.
Temperatures will become hot on Wednesday and Thursday with highs
in the 90s and possibly reaching 100 degrees on Thursday across
southwest Nebraska. There is a potential for thunderstorms Friday
afternoon and evening, with another chance Saturday night, at this
time confidence is low as it is several days out but will
continue to monitor in upcoming forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon Jul 3 2017

The main aviation concerns this TAF package revolve around
thunderstorm chances this afternoon through the overnight hours.
Presently VFR conditions are observed with satellite imagery
showing predominantly high clouds across the area. A few areas of
mid-level clouds are present in northern NEB along with an
isolated shower and weak thunderstorm. Current thinking is this
area of ongoing convection will be short-lived and remain widely
isolated with the primary thunderstorm window starting mid
afternoon. Main concerns with thunderstorms will be damaging
winds, hail and heavy rainfall given relatively slow storm
movement that is anticipated. Ceilings associated with storms
should remain VFR. Thereafter, sky cover will decrease through the
small hours to mid morning. Increased chances for showers and
thunderstorms then return across north central NEB tomorrow
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...ET
Hazardous weather outlook, Jul 3, 2:07 PM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Mon Jul 3 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-042015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Mon Jul 3 2017 /207 PM MDT Mon Jul 3 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to isolated severe thunderstorms are possible across the
entire outlook area this afternoon and evening. A few storms will
be strong and approach severe levels with both damaging winds and
large hail possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A marginal risk for severe thunderstorms exists Tuesday across the
entire outlook area. Isolated thunderstorms are expected, of
which a few storms could be strong to briefly severe. Damaging
winds and large hail are the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Local storm report, Jul 3, 10:44 AM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 AM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       15 S EUSTIS             40.45N 100.03W
07/03/2017  M2.60 INCH       FRONTIER           NE   COCORAHS

&&

SNIVELY
Local storm report, Jul 3, 10:45 AM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1145 AM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 SW MERNA              41.40N 99.87W
07/03/2017  M2.24 INCH       CUSTER             NE   COCORAHS

&&

SNIVELY
Local storm report, Jul 3, 10:46 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1146 AM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 SE CURTIS             40.56N 100.42W
07/03/2017  M1.10 INCH       FRONTIER           NE   COCORAHS

&&

SNIVELY
Local storm report, Jul 3, 10:47 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1147 AM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 NE NORTH PLATTE       41.19N 100.69W
07/03/2017  M1.00 INCH       LINCOLN            NE   COCORAHS

&&

SNIVELY
Local storm report, Jul 3, 3:20 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
420 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     3 SSE CURTIS            40.59N 100.49W
07/02/2017  E60 MPH          FRONTIER           NE   EMERGENCY MNGR

            WIND SPEEDS OF 55 TO 60 MPH. TIME IS ESTIMATED BY RADAR.

&&

JGOMEZ
Special weather statement, Jul 3, 4:06 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
406 PM MDT MON JUL 3 2017

NEZ004-032230-
Sheridan NE-
406 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Antioch, or 16 miles northeast of Alliance, moving
east at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Diamond Lake, Wickson Lake and Krause Lake.

This includes Highway 250 between mile markers 18 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4215 10271 4229 10267 4233 10242 4209 10248
TIME...MOT...LOC 2206Z 276DEG 6KT 4220 10257

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:20 PM MDTSpecial Weather StatementLBFKeith40 min
Jul 2, 6:26 PM MDTSevere Thunderstorm WarningLBFCuster49 min
Jul 2, 6:30 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson45 min
Jul 2, 6:34 PM MDTSevere Thunderstorm WarningLBFLincoln41 min
Jul 2, 6:50 PM MDTAreal Flood AdvisoryLBFLincoln55 min
Jul 2, 6:58 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins47 min
Jul 2, 7:02 PM MDTSevere Thunderstorm WarningLBFLincoln58 min
Jul 2, 7:06 PM MDTSevere Thunderstorm WarningLBFLincoln24 min
Jul 2, 7:22 PM MDTSevere Thunderstorm WarningLBFFrontier38 min
Jul 2, 7:22 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins38 min
Jul 2, 7:45 PM MDTSevere Thunderstorm WarningLBFSheridan45 min
Jul 2, 7:58 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln47 min
Jul 2, 7:59 PM MDTSevere Thunderstorm WarningLBFFrontier46 min
Jul 2, 8:41 PM MDTSevere Thunderstorm WarningLBFFrontier49 min
Jul 2, 9:45 PM MDTAreal Flood AdvisoryLBFFrontier, Lincoln8 hr
Jul 3, 4:06 PM MDTSpecial Weather StatementLBFSheridan24 min
Jul 3, 4:59 PM MDTSpecial Weather StatementLBFGarden31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.